Science News
from research organizations

Immigrants at lower risk of overdose, death from codeine than people born in Canada

Date:
August 12, 2014
Source:
St. Michael's Hospital
Summary:
Immigrants are at lower risk of an overdose or death after being prescribed codeine than people born in Canada, a new study has found. Surprisingly, this is true even when the immigrants lack proficiency in English or French, which might be thought to hamper their ability to read prescription labels or instructions, said the lead author.
Share:
       
FULL STORY

Immigrants are at lower risk of an overdose or death after being prescribed codeine than people born in Canada, a new study has found.

Surprisingly, this is true even when the immigrants lack proficiency in English or French, which might be thought to hamper their ability to read prescription labels or instructions, said lead author Dr. Joel Ray, a physician and researcher at St. Michael's Hospital.

His study was published today in the Journal of Epidemiology and Community Health.

Dr. Ray undertook this study because of the large number of immigrants in Ontario from East Africa, particularly Ethiopia and Eritrea, who are known to metabolize codeine into morphine faster than people from some other parts of the world. There have been anecdotal reports of babies dying after being breastfed by mothers who were prescribed codeine as a pain medication after delivery. As a result, many doctors are reluctant to prescribe codeine to these women, but Dr. Ray said there are few other options for controlling their pain.

Dr. Ray looked at data from the Institute for Clinical Evaluative Sciences, where he is also a researcher, on all Ontario residents between 2002 to 2012. He identified 553,504 people who had been newly prescribed codeine, an opioid. Of those, 50,247 (9.1 per cent) recipients were immigrants or were born to an immigrant mother.

People born in Canada had the highest risk of overdosing, although even that number was very small, 0.6 overdoses for every 10 years of codeine use. The risk for all immigrant groups was less than half that for people born in Canada. While the study also calculated the risk of dying after being prescribed codeine, it was not possible to tell from the data whether codeine contributed to the death, or whether it was the underlying condition for which a painkiller had been prescribed.

Dr. Ray said the very small number of overdoses and deaths suggests physicians may not need to be as cautious as they have been in prescribing codeine as a painkiller for adults, or among new mothers from East Africa.


Story Source:

The above post is reprinted from materials provided by St. Michael's Hospital. The original item was written by Leslie Shepherd. Note: Materials may be edited for content and length.


Journal Reference:

  1. J. G. Ray, S. Hollands, T. Gomes, M. L. Urquia, E. M. Macdonald, P. Li, M. M. Mamdani, D. N. Juurlink. Risk of overdose and death following codeine prescription among immigrants. Journal of Epidemiology & Community Health, 2014; DOI: 10.1136/jech-2014-204489

Cite This Page:

St. Michael's Hospital. "Immigrants at lower risk of overdose, death from codeine than people born in Canada." ScienceDaily. ScienceDaily, 12 August 2014. <www.sciencedaily.com/releases/2014/08/140812163806.htm>.
St. Michael's Hospital. (2014, August 12). Immigrants at lower risk of overdose, death from codeine than people born in Canada. ScienceDaily. Retrieved August 28, 2015 from www.sciencedaily.com/releases/2014/08/140812163806.htm
St. Michael's Hospital. "Immigrants at lower risk of overdose, death from codeine than people born in Canada." ScienceDaily. www.sciencedaily.com/releases/2014/08/140812163806.htm (accessed August 28, 2015).

Share This Page: